• Home
  • News
  • Acute and persistent withdrawal syndromes following discontinuation of psychotropic medications
Pile of different pills (medication) on blue backdrop

Acute and persistent withdrawal syndromes following discontinuation of psychotropic medications

Oct 8, 2020

An article has been published in the journal “Psychotherapy and Psychosomatics” titled “Acute and persistent withdrawal syndromes following discontinuation of psychotropic medications.” The authors have conducted a literature review, looking at some of the withdrawal symptoms that can occur after decreasing, discontinuation or switching common psychiatric medications. The authors looked at benzodiazepines, antidepressants, ketamine, antipsychotics, lithium and mood stabilisers - all of which have been previously found to induce withdrawal symptoms, rebound symptoms or persistent post-withdrawal disorders. Selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors and antipsychotics were consistently associated with persistent post-withdrawal disorders. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine clozapine and quetiapine were found to be more likely to induce withdrawal symptoms than other medications. 


Go to “Acute and persistent withdrawal syndromes following discontinuation of psychotropic medications.”